Texas, 2022Hail and Damaging Wind in Texas, April 10 to 11, 2022
April 10 to 11, 2022 · NWS EWX · 7 events in 4 counties and zones
Southerly flow in the boundary layer brought a warm, moist airmass to South Central Texas. There was sufficient cold air advection above this layer to break the cap and generate thunderstorms late in the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southerly flow in the boundary layer brought a warm, moist airmass to South Central Texas. There was sufficient cold air advection above this layer to break the cap and generate thunderstorms late in the evening. Some of these storms produced large hail, damaging wind gusts, and locally heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 10, 1:24 PM CST, 5 hours 51 minutes earlier.
Area forecast discussion, Apr 10, 1:24 PM CST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
224 PM CDT Sun Apr 10 2022
.SHORT TERM (Today through Monday Night)...
Seeing some changes in the low-levels noted on satellite this
afternoon, as low-clouds continue across the Coastal Plains and east
of the I35. This is a sign of increasing low-level moisture for the
eastern areas as continued deep southerly flow prevails over that
region. Across the west, dry air remains in place and some breezy
southwesterly flow will likely lead to near critical to critical
fire weather conditions for Val Verde County this afternoon. Latest
aircraft soundings at AUS and SAT both show a very large CAP above
the moist boundary layer. This should limit any surface based
convection today, but some recent runs of the HRRR show some
elevated showers associated with some mid-level moisture in the
western CWA. Will continue to hold onto the mention of PoPs with a
10 PoP through 3z to account for this and the small chance an
isolated storm is able to break through the cap.
For tonight, low clouds are likely for the eastern 2/3rds of the
area with the increase in moisture continuing. Lows will therefore
be warmer, in the lower to upper 60s across the region. Model
soundings are continuing to show a stout cap in place across the
area Monday afternoon. Not expecting to see much in the way of
convective development once again tomorrow. However, if anything
does initiate, steep mid-level lapse rates would support the threat
of large hail and damaging winds. The fire weather threat tomorrow
will be anchored by continued very dry humidity values in the west.
However, winds in this same area tomorrow will be in the 7-12 mph
range and not expecting any need for fire weather headlines. Highs
tomorrow will be in the middle 80s in the east and into the upper
90s in the west. More low clouds are expected Monday night with lows
in the middle 60s to near 70 degrees.
&&
.LONG TERM (Tuesday through Saturday night)...
On Tuesday, warm, moist air will be in place with dew points in the
60s to near 70. While cloud cover will likely remain over our far
eastern counties much of the day, sunshine in the afternoon will
allow temperatures to rise to near 100 over our southwestern areas.
A trough axis over the western CONUS will be in the process of
taking on a more negative tilt as it pushes towards the high Plains
during the day. While it's primary mid-level lift will remain well
to our north during the afternoon and evening, a subtropical jet to
it's south looks to potentially set up with it's left exit region
near south-central Texas. In addition a shortwave embedded within
the WSW flow aloft should bring at least modest PVA to the area late
in the day, and a dryline will mix east towards US-281. West of it,
elevated to near-critical fire weather conditions are expected.
East, thermodynamic profiles could support a potential for severe
storms over the east half of our region, but the question becomes:
Will there be enough low to mid-level mixing and lift to overcome
the cap?
There is a dichotomy in the available model guidance with the
answer to this question, with the NAM holding onto and even
strengthening the capping inversion in the afternoon while the GFS
depicts it eroding. If storms are able to develop (~30% chance at
this time) the potential would be there for large to very large hail
(primary risk) , damaging winds, and a low chance for a tornado.
However, the opposite solution would mean another day with no rain
and a continued worsening of drought conditions across the Hill
Country. For the time being, this morning's SPC outlook is still
valid, with a Marginal Risk of severe storms remains in place east
of Kerrville to Castroville to Charlotte, with a Slight Risk for
areas northeast of Llano to San Marcos to La Grange.
A secondary shower and storm chance may arrive overnight into
Wednesday morning ahead of this systems cold front. Although this
wouldn't be the primary severe threat, there would still be a chance
for some stronger storms with this round. It'll move out quickly by
midday, with brisk, dry NW flow behind it. Red flag warnings will be
needed for much if not all of the area as RH will fall into the
single digits across the west half of the region and teens to low
20s east. Winds will be weakest over the Coastal Plains but still in
the 10-15 mph range in the afternoon.
Zonal flow returns aloft on Thursday, and sfc winds will gradually
return to the E and then SE through the day. Temperatures will be
near to slightly above normal still behind the front Wednesday
through Friday. Continued elevated to near critical fire weather
conditions are expected, but moisture will begin to return overnight
into Friday. Could be a low chance for some precip on Friday, but
forecast confidence decreases significantly at that time. We do
anticipate a return to well-above normal temperatures on Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 87 67 87 69 86 / 10 10 10 10 30
Austin Bergstrom Intl Airport 87 67 87 68 86 / 10 10 10 10 30
New Braunfels Muni Airport 90 66 89 68 88 / 10 10 - 10 30
Burnet Muni Airport 87 66 91 67 88 / 10 10 - 10 30
Del Rio Intl Airport 97 67 98 70 100 / 10 10 0 - 10
Georgetown Muni Airport 87 67 88 68 87 / 10 20 - 10 30
Hondo Muni Airport 94 65 94 67 97 / - 10 0 10 20
San Marcos Muni Airport 88 66 88 68 87 / 10 10 - 10 30
La Grange - Fayette Regional 84 68 85 70 84 / - 20 10 10 30
San Antonio Intl Airport 90 67 90 69 89 / 10 10 - 10 20
Stinson Muni Airport 94 68 93 70 93 / - 10 - 10 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for Bastrop-Burnet-
Caldwell-De Witt-Fayette-Gonzales-Lavaca-Lee-Travis-Williamson.
Red Flag Warning until 8 PM CDT this evening for Val Verde.
&&
Short-Term/Aviation...29
Long-Term...KCW
Decision Support...Morris
Hazardous weather outlook, Apr 10, 2:48 AM CST, 16 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
348 AM CDT Sun Apr 10 2022
TXZ171>173-183>194-202>209-217>225-228-111000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
348 AM CDT Sun Apr 10 2022
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Critical fire weather conditions are expected today across Val
Verde County and a Red Flag Warning is in effect for this area.
Elsewhere across South Central Texas, elevated to near-critical
fire weather conditions are expected today due to either breezy
winds or low humidity.
There is a slight chance for isolated thunderstorms late this
afternoon and evening. If any storms develop, a strong storm or
two is possible, with small hail and gusty winds the primary
threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Elevated to near critical fire weather conditions are forecast on
Wednesday across much of South Central Texas.
There is a chance for storms across portions of the eastern Hill
Country and along and east of the I-35 and I-37 corridors Tuesday
afternoon through Tuesday night. There is the potential for some
storms to become severe storms during this time, with very large
hail and damaging wind gusts the primary threats. There is
currently a Marginal (1/5) to Slight (2/5) Risk for severe
storms across this area on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Event by event
5 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Val Verde
- When
- April 10, 7:15 PM CST
- Where
- Val Verde County, 3.86 mi ESE of Amistad Res East
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $50,000
- Reported by
- CoCoRaHS
- Coordinates
- 29.480, -100.940
A thunderstorm produced a wind gust measured at 58 mph. The wind tore a 10 foot by 20 foot section of roof off a house that damaged power lines resulting in a power outage on the south shore of Lake Amistad.
Heavy Rain, Bexar
- When
- April 10, 9:56 PM CST to 10:30 PM CST
- Where
- Bexar County, 0.87 mi WSW of Sat Twin Oaks Arpt to 0.77 mi WSW of Sat Twin Oaks Arpt
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.565, -98.483
A thunderstorm produced around one inch of rain in 30 minutes that filled a drainage ditch near the intersection of Hwy 281 and Bitters Rd. in northern San Antonio. A homeless man was camping in the ditch at the time and was washed away and drowned.
Hail, Bexar
- When
- April 10, 10:08 PM CST
- Where
- Bexar County, 2.16 mi SSE of Beckmann
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.570, -98.590
A thunderstorm produced quarter size hail at the intersection of De Zavala Rd. and I-10 in northwestern San Antonio.
Hail, Bexar
- When
- April 10, 10:15 PM CST
- Where
- Bexar County, 1.93 mi ENE of Wetmore
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.580, -98.390
A thunderstorm produced quarter size hail in northeastern San Antonio.
Hail, Guadalupe
- When
- April 10, 10:24 PM CST
- Where
- Guadalupe County, 0.92 mi NE of Schertz
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.580, -98.260
A thunderstorm produced quarter size hail in Schertz.
Hail, Guadalupe
- When
- April 10, 10:28 PM CST
- Where
- Guadalupe County, 2.77 mi ENE of Cibolo Kardys Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.590, -98.210
A thunderstorm produce quarter size hail in Cibolo.
Hail, Bastrop
- When
- April 11, 4:44 AM CST
- Where
- Bastrop County, 1.38 mi S of Bastrop
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.100, -97.320
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Idaho, April 10 to 13, 20221 death · $200,000 · 13 events
- Rip Current in Florida, April 10, 20221 death · 1 event
- Tornado and Hail in Oklahoma, April 10 to 11, 2022$205,000 · 1.75 in hail · 14 events
- Flash Flooding and Flood in Missouri, April 10 to 11, 2022$11,000 · 1.25 in hail · 30 events
- Wildfire and High Wind in Colorado, April 10, 20223 injured · 74 kt wind · 7 events
- Hail and Damaging Winds in Kansas, April 10 to 12, 20221.75 in hail · 17 events
- Strong Wind in Missouri, April 10, 2022$11,000 · 11 events
- Heavy Snow and High Wind in Utah, April 10 to 13, 202265 kt wind · 11 events
- Winter Storm and Winter Weather in Oregon, April 10 to 11, 20229 events
- Winter Weather in California, April 10 to 12, 20229 events
- High Wind and Strong Wind in California, April 10 to 12, 2022$5,000 · 67 kt wind · 8 events
- High Wind in Wyoming, April 10, 202261 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021294, 1021301, 1021295, 1021297, 1021298, 1021299, 1021300.